Powdered Caffeine Causes Concern
Poison control officials all over the country are asking the U.S. Food and Drug Administration to restrict the use of powdered caffeine. This powder is rising in popularity in schools across the United States and is used by teenagers as a weight loss tool or to enhance workouts.
The poison control centers do not have a problem with caffeine in general and are not trying to ban it all. But this powder is so concentrated that it can be harmful when large amounts are ingested. Just one serving is a sixteenth of a teaspoon which is almost immeasurable in most circumstances. A full teaspoon is equal to drinking 25 cups of coffee. Ingesting this much caffeine can make your body go crazy. It could cause extremely fast heartbeats, heart palpitations, seizures and even death.
Almost ten children have already reported health related issues, even death, due to this powder. Although the FDA has not yet banned the powder, they have issued a statement warning teens to be careful of the powder. Poison control centers are also continuing to reach out to teens and their schools to spread the word on this dangerous issue.